The on-going, first-hand tale of a journey through medical oncology... and what happens after.

Sunday, July 1, 2007

Steroids

Well, I've had two complete cycles of chemotherapy now - that is, I have endured two rounds of treatment (IV infusion, followed by 5FU pump for 48 hours) and the following days of recovery. The recovery seems to take about 5 days, and I am scheduled for round three on July 5th. In previous bloggings, I have remarked on some of the physical aspects of this journey. This time, I am going to talk a little bit about steroids and their apparent physical, chemical, and mental effects on me.

First, you may recall that I am participating in a second clinical trial related to anti-emetics. As I understand it, the pharmacy team is trying out a new combination of drugs to control the nausea and vomiting associated with FOLFOX. As a participant in that study, I am taking palonosetron by IV 30 minutes prior to the chemo, as well as the pill forms of aprepitant and dexamethasone by mouth that morning. I continue to take the pills on day two and three (for the aprepitant) and days two, three and four for the dexamethasone. The IV-delivered palonosteron is relatively new, but it works by blocking the 5-HT3 receptors that initiate the vomiting reflex. Aprepitant, then, augments the antiemetic activity of the 5-HT3-receptor antagonist palonosetron and the synthetic adenocortical steroid dexamethasone, and it is a selective high-affinity antagonist of human substance P/neurokinin 1 (NK1) receptors. I think that means that "it helps to inhibit the central nervous system response to the chemo" (which is to evict the nasty whatever out of your body by vomiting or diarrhea-ing) by interrupting a neural signal at or near the brain. The dexamethasone supports the effectiveness of the palonosetron. In the end, it's all about inhibiting the vomit reflex that the introduction of a chemo-soup into my bloodstream initiates. So far, the anti-emetic trial's combination of drugs has been very effective. No vomiting, no dry heaves.

Ahhh. But there are side effects to these "helper" drugs, to be sure. I have already mentioned the hiccups (apparently this is a known, but "less likely", side effect of the aprepitant), weakness, loss of appetite, and constipation. In fact, it seems that both the chemo drugs and the anti-emetics team up to really constipate a person, or at least this person. I have also had pretty severe heartburn, apparently caused by the aprepitant. In an attempt to counter these physical side effects, I prophylactically take Prilosec OTC (for the heartburn) and Dulcolax and Sennokot-S for the constipation... beginning two days before the chemo and then continuing for four days after. I also drink a ton of water every day. As a bonus side effect, the dexamethasone seems to make me somewhat hyperactive while I am on it. Imagine that, a hyperactive, constipated, underweight Ed. What a mess!

Then, to top off the proverbial cake, there are additional non-physical side effects that we think are also related to the dexamethasone (the steroid). Of the many side effects associated with steroid use, mood swings and aggression seem to be pretty common. We have noticed that I get a little moody when I am taking the post-chemo pills, and that I am a little more assertive than normal in my conversations with folks. And I have had some strange dreams... Now that might not seem so odd to many people (having strange dreams, that is), but for me the real odd part is that I remember them. And vividly. Which is not normally the case with me. The latest one was an odd combination of our neighbors going on vacation, strangers moving in to their house, our garage being completely (but neatly) disassembled, telephones dialing numbers randomly, and me being unable to do anything constructive about any of it. My local dream-interpreter thinks that this is OBVIOUSLY about my feelings of loss of control around my cancer. Ya think?!??! :)

I will be checking in with the study PI this Thursday... about this stuff as well as the pharmacokinetics of the drug accumulation/elimination cycling. And if anything I said here is dead wrong, I will correct it in a later blog post. Have a Happy 4th of July, for all you Americans that read this, and Happy Birthday to Canada too.

3 comments:

Megan said...

Hey Ed,

I had so many of the same symptoms on steroids.

I have always been a pretty zen driver, but on the steroids I was road rage incarnate. I also had very weird dreams - most of them nightmares- that were *very* vivid. Most of them were about being irreparably damaged, I'm sure that was my cancer fear coming out.

The good news is that all of it stopped within 2 weeks of ceasing the steroids. So, just try to bear with it. Or not - for what it's worth I had almost no nausea or vomiting after the first few FOLFOX treatments.

Diane said...

Dear Ed,
Have I told you lately that you absolutely ROCK!? You are an inspiration for just getting out of bed in the morning.

Frankly, I wish all of my patients would do more of the bloggin thing so I could see into their world outside of the physicians notes and the study coordinators antecdotes. A patients perspective fills in the gestalt of treatment.

I also admire your bravery in signing up for a clinical trial. There is a reason we conduct them but it is the participants who are willing to trust that we in the industry have done our best to provide a safe and efficacious potion to make bad things go away. I applaud you.

I will execise my kidneys and liver on your behalf until we can raise a glass at the tree farm and sing silly songs!

Keep the faith.
Diane

Anonymous said...

Oooohhhh Canada!! :)